+ Reply
Log in or Register to participate in these discussions
Capecitabine vs 5FU
elnidojs
11 Posts
Hello,

I was wondering if anyone has experience of Capecitabine and 5FU that they could share. My wife has been on Capecitabine for many months but suffers from lots of GI related side-effects. I understand 5FU may cause less of these types of side effects but would like to hear about anyone's experiences to help understand whether I should be advocating for a switch.

Many thanks
John
6 Replies
Hi elnidojs‍, capecitabine and 5FU are one in the same as the oral med capecitabine is converted in the body to 5FU. See this link to an oncology journal with some details: https://www.sciencedirect.com/science/article/abs/pii/S1462388904000535.

GI side effects are common as 5FU impacts the fast growing cells of cancer; but also the GI tract, bone marrow, etc.

I am currently on it myself now (1/3 of the way through cycle 1) and mild symptoms so far but definitely getting gut pains, nausea, general fatigue and sense of malaise....

Are things any better for your wife at the moment?

Mick
elnidojs
11 Posts
Hi TravelBugMick‍,

Thank you for sharing the link and your knowledge. She started getting more and more GI severe symptoms as time went on after she started chemo last year and unfortunately continues to be hit badly. She had been doing better overall recently but has had some nasty symptoms over the past 48 hours.

It's interesting that that article says diarrhoea and nausea are worse with i.v. 5FU. The BC Cancer monographs say that Capecitabine has a 49-57% chance of diarrhoea whereas Fluorouracil (the i.v. version) has a less than 10% chance. Which one are you on?

She's also now on Irinotecan alongside the Capecitabine (she was previously on Oxaplatin) which has a high chance of diarrhoea too, so that could also be contributing. It's so hard to tell.

I hope that you are able to avoid the worst of it anyway. Some of the nurse practitioners we've spoken to have noted that my wife seems to be affected more severely than most other patients they see. I hope you have a better time!

Thanks again for responding.

Take care,
John
elnidojs

Your wife is lucky to have your support helping to find out information :). I'm glad you found our community.

Here are links to other discussions in our community that mention Capecitabine and 5FU: Search - CancerConnection.ca and Search - CancerConnection.ca. I hope you find it helpful.

One of the best ways to deal with nausea is to try and prevent it before it starts. It might be helpful to check with the Oncologist to see if there are any anti-nausea drugs that can help. We have some great info here: Nausea and vomiting - Canadian Cancer Society including tips for eating and drinking.

Has your wife has any other types of treatment?

Lacey
Beespecial
219 Posts
elnidojs
Hi. I'm so glad you're asking and exploring this site, and so great that you're supporting your wife. These things are never easy, and your oncology team always has the best answers for your particular case.

I have been on capecitabine for about 2 years now. I take it for metastatic breast cancer that has moved to the bones. I'm going to take a guess that your wife has colon cancer? I have had no GI issues with it. I take 1,000 mg a day in pills from home, 2 weeks on and 1 week off. I have just run into some low blood level issues, low platelets and low hemoglobin, so I have actually been off the cape for about 3 weeks now. I did experience some of the other side effects, like losing my fingerprints, losing skin on the bottom of my feet. and a bit of fatigue at least one day in each cycle, but not GI issues like your wife.

The irinotecan also has the GI upset side effect You've probably already done this but always tell your oncology team what's going on. Even if that means calling every day. You'll usually speak to the nurse or the resident, but they can help manage the symptoms. Don't wait till your next appointment. Symptom management is a super important part of cancer treatment, and your oncology team knows it. I hope they have some good solutions for you.

Good luck to you both and let us know how things are going.
Pinto
45 Posts
Hello elnidojs‍ John,

I was also dx with stage 4 colon cancer in October 2019 at 42. I had a partial colectomy (sigmoid) and a single liver met which was treated with CAPOX. (I'm currently waiting for the results from my first 6-month post-treatment scan that I had yesterday!) I didn't tolerate the oxalitplatin well at all. I was basically a vegetable on the floor for a week after each infusion, I lost a ridiculous amount of weight (5'7" 116lb) and I can honestly say, I lost the will to live. It got bad enough that they pulled me off the oxaliplatin after 4 rounds but I carried on with the capecitabine for another 3 rounds. At that point, I became neutropenic and my neutrophils never rebounded so my oncologist (Dr Feng at BCCA - Victoria) cancelled my last round (8).

Thankfully, my body metabolized the capecitabine fairly well. The hand foot syndrome (skin toxicity) was definitely an issue, and there were a couple of days around round 6/7 where walking was painful but I think that was my fault because I was gardening to pass the time and the crouching on the balls of my feet and gripping gardening tools made it worse. I also had GI issues – both constipation and diarrhea as well as stomach pains. My doctor prescribed sennosides which seemed to help and I also tried to make a habit of taking psyllium husks (generic metamucil) on a daily basis because that seemed to help regulate my BMs. Dr Feng was diligent about monitoring diarrhea because capecitabine can induce colitis. She said if that happened, they would do a dose reduction.

Did they give you a packet at BCCA with a spreadsheet that covered all the possible symptoms and what action to take? I was given a whole folder full of information which my husband and sister used as our go-to whenever I was experiencing something new.

Hoping all is well today.

M.
elnidojs
11 Posts
Hi Pinto‍,

Thank you so much for sharing your story and for your detailed post. I hope your scan results went well? My wife just received her CT scan results that showed not much has changed since her previous (PET) scan. The PET scan had showed rapid spread along lymph nodes in a short period time so it's good to know the spread has been slowed down since then and may even be under control for now. Just have to wait for the next scan now and hope the improvement continues.

She was also on Capox for the first 8 rounds and is now on XELIRI (Irinotecan instead of oxaliplatin). She will also now be changing to the IV 5FU instead of capecitabine for the next round. She's really suffering from the GI side-effects again this week so I hope it helps. Beespecial‍ - thank you also for your response and advice about keeping in touch with the team.

My wife is also being treated by BCAA in Victoria. Her oncologist seems passionate about her care but doesn't seem to have much time to discuss things (he genuinely seems to have a very full workload). However, I'm starting to get the impression he would prefer if I was more passive and didn't join conversations. It's hard not to try to speak up on her behalf when I see what she's going through and how little energy she has - even keeping tabs on all the different medications is proving to be challenging enough. It's a tough ride at the moment for us all but I'll keep doing all I can!

Hope you all have a good day.
John




+ Reply